MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer evaluation of the information available determined that the root cause of the sub-optimal processing of patient tissue samples reported by the complainant was use of a protocol of inappropriate duration for the types and sizes of the patient tissue samples being processed.Specifically, the ¿12hr xylene standard¿ protocol is not appropriate for processing processing ¿gastric, derm, breast¿ tissue samples with sizes of ¿0.2 - 0.3 mm and 10mm x 0.4mm¿.Section 8.2.1 of the leica histocore peloris 3 premium tissue processing system user manual details the manufacturer recommended protocol duration for different maximum tissue thickness/dimensions and different example specimen types as follows: the 1 hour protocol is recommended for tissue of 1.5mm diameter/maximum thickness and the following example specimen types: endoscopies and needle biopsies of breast and prostate.The 2 hour protocol is recommended for tissue of <3mm diameter/maximum thickness and the following example specimen types: gi biopsies, renal; prostatic, hepatic and breast cores, punch biopsies of skin, small colonic polyps.The 4 hour protocol is recommended for tissue of 3mm diameter/maximum thickness and the following example specimen types: small specimens of non-dense tissues (kidney, liver, bowel etc), excisional an incisional skin biopsies, skin ellipses.The 6-8 hour protocol is recommended for tissue of 15x10x4mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions (excluding brain specimens).The 12 hour protocol is recommended for tissue of 20x10x5mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions.Very thick fatty specimens may require a longer protocol.Manufacturer evaluation of the service record for the instrument showed that a leica biosystems field service engineer (fse) was not dispatched to assess the operation and function of the instrument in association with this complaint.
 
Event or Problem Description
On 19 february 2024, the complainant contacted leica biosystems with the following details: ¿over processed biopsy tissue that were processed together with big specimens in a 12 hour cycle.Not all biopsy tissues were over processed.No error codes raised.The program ran to completion.The alcohol concentration reported 67,66,72,83,90,98,94,98.Followed by citraclear 99,99,79,94 concentration.¿ on 22 february 2024, the assigned field applications specialist ¿ (b)(4) visited the complainant¿s site to assess the operation and function of the instrument and documented the following: ¿three techs and supervisor confirmed that small gastric biopsies are being placed on 12 hour run with fatty tissue and breast specimens.Instrument clean, retort and liquid level sensors clean, no evidence of salt.No evidence of adipose residue in bottles.Eosin on board on bottles 5-10, bottles 3-4 are designated 70% ethanols and do not contain eosin.Mild ink residue in bottle 4.Custom protocols, standard thresholds.Customer only uses one retort.All ethanols tested within +/- 5 points of software.Bottles and retorts don¿t show evidence of adipose residue or salt.No evidence of adverse event codes.¿ the fas ¿programmed 4hr protocol based on settings in quick tips guide, validated in system, customer will test with non-clinical tissue and use moving forward for small biopsies.¿.The fas documented the affected patient tissue samples were derived from one (1) ¿12 hour¿ protocol comprising ¿96 total ; approx.30 blocks on run affected, only small biopsies¿ cassettes, which started in retort a with a start/end time & date of ¿(b)(6) 2024 @ 10:04am / (b)(6) 2024 @ 3:59am¿.The tissue type(s) and size(s) were documented as ¿gastric, derm, breast¿ and ¿0.2 - 0.3 mm and 10mm x 0.4mm¿, respectively.The tissue artefact was described as ¿over processed biopsy tissues ; crunchy and brittle at embedding and microtomy¿ and the affected tissue samples were not reprocessed.On 24 february 2024, leica biosystems melbourne received confirmation from the assigned leica field applications specialist ¿ core histology, mid-atlantic that all patient cases were diagnosable; and no re-biopsy was recommended or performed.No adverse consequence(s) to a patient(s) has been reported to the manufacturer.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley, vic 3149
AS  
Manufacturer Contact
daya currie
495 blackburn road
mount waverley, vic 3149
AS  
92117271
MDR Report Key18937496
Report Number8020030-2024-00013
Device Sequence Number6971550
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)220628
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date02/19/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2024
Initial Report FDA Received Date03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown